North Carolina, 2015Damaging Winds in North Carolina, July 18, 2015
July 18, 2015 · NWS RAH · 12 events in 9 counties and zones
A shortwave moving across the area during peak heating triggered a line of showers and thunderstorms, which produced numerous reports of wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A shortwave moving across the area during peak heating triggered a line of showers and thunderstorms, which produced numerous reports of wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 18, 9:23 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 18, 9:23 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1023 AM EDT SAT JUL 18 2015
.SYNOPSIS...A SURFACE TROUGH WILL DEVELOP OVER THE AREA TODAY AND
REMAIN ACROSS THE REGION INTO NEXT WEEK. AN UPPER LEVEL DISTURBANCE
WILL TRACK SOUTHEASTWARD FROM FROM THE OHIO VALLEY THIS MORNING AND
ACROSS CENTRAL NC THIS AFTERNOON AND EVENING.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 1015 AM SATURDAY...
EARLIER COMPLEX OF SHOWERS MOVING INTO THE TRIAD HAS ALL BUT
DIMINISHED THIS HOUR WITH A BAD OF CLOUDS REMAINING FROM THE
FOOTHILLS...JUST NOW MOVING INTO THE NW PIEDMONT. NOT A LOT OF
ENHANCEMENT ON THE VISIBLE PICTURE AT THIS TIME AND THE HRRR HAS
BACKED OFF ON ALL PRECIPITATION UNTIL AROUND 17Z WHEN TEMPERATURES
RISE ENOUGH TO START GETTING CONVECTIVE INITIATION ACROSS THE AREA.
CONVECTION SHOULD BEGIN AS SCATTERED SHOWERS ACROSS MUCH OF THE CWA
BUT THEN A PUSH FROM A SHORTWAVE ENTERING THE TRIAD AFTER 18Z COULD
BEGIN TO ORGANIZE STORMS A LITTLE MORE. WITH BULK SHEAR VALUES IN
THE 20-25 KT RANGE AND INSTABILITY BETWEEN 1000-1500 J/KG WOULD
EXPECT SOME KIND OF LINEAR MULTICELLULAR FEATURE WHICH WILL WORK
THROUGH THE CWA FROM NW TO SE THIS AFTERNOON AND INTO THE EARLY
EVENING HOURS. EXPECT THE BEST UPPER LEVEL SUPPORT FROM 500 MB
VORTICITY TO MOVE THROUGH THE TRIANGLE AREA MID AFTERNOON AND THE I-
95 CORRIDOR BY EARLY EVENING. SPC CURRENTLY HAS THE AREA UNDER A
MARGINAL RISK FOR ANY SEVERE STORMS WITH DAMAGING WINDS THE PRIMARY
THREAT. ANY SEVERE ACTIVITY THIS AFTERNOON SHOULD REMAIN ISOLATED.
PREVIOUS DISCUSSION FOLLOWS. -ELLIS
HIGH TEMPS TODAY ARE EXPECTED TO BE LARGELY DEPENDENT ON THE AMOUNT
OF DEBRIS CLOUD COVER FROM THE APPROACHING CONVECTIVE COMPLEX. HAVE
LOWERED PREVIOUS HIGH TEMPS BY A DEGREE OR TWO... GIVEN INCREASING
CLOUD COVER LATER TODAY... ALONG WITH THE DEVELOPMENT OF EXPECTED
STORMS THIS AFTERNOON. THUS... WILL GO WITH HIGH TEMPS IN THE LOWER
TO MID 90S.
TONIGHT AND SUNDAY: ANY LINGERING CONVECTION IS EXPECTED TO PUSH TO
THE SOUTH AND EAST OF THE AREA AND/OR DISSIPATE BY EARLY SUNDAY
MORNING... WITH MID LEVEL FEATURE SHIFTING TO THE SOUTH AND EAST OF
THE AREA. OVERNIGHT LOWS SHOULD BE WARM AGAIN FOR TONIGHT... WITH
LOWS GENERALLY EXPECTED IN THE LOWER TO MID 70S.
THE CENTER OF THE MID LEVEL RIDGE IS EXPECTED TO REMAIN OVER THE
SOUTH CENTRAL U.S. ON SUNDAY... WITH CENTRAL NC ON THE PERIPHERY OF
THE EXTENDING EASTWARD RIDGE AXIS. THIS SHOULD ALLOW FOR A
CONTINUATION OF WEST TO NORTHWEST FLOW ALOFT. HOWEVER... THE LATEST
GUIDANCE DOES NOT SHOW MUCH IN THE WAY OF ANY DISTURBANCES ALOFT
TRACKING ACROSS THE AREA ON SUNDAY. THUS... EXPECT ANY CONVECTIVE
ACTIVITY WILL BE MORE ISOLATED TO WIDELY SCATTERED. THIS COUPLED
WITH SLIGHTLY HIGHER AFTERNOON LOW LEVEL THICKNESS VALUES THAN
TODAYS SHOULD YIELD HIGH TEMPS IN THE MID TO UPPER 90S... WITH
POSSIBLY A FEW LOCATIONS TOUCHING 100 ACROSS THE SOUTH/SOUTHWESTERN
PORTION OF THE FA. -BSD
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
AS OF 300 AM SATURDAY...
AN EXPANSIVE UPPER LEVEL RIDGE OVER THE SOUTHERN U.S. AND A LEE SIDE
TROUGH OVER THE PIEDMONT WILL PRODUCE HOT AND MOSTLY DRY WEATHER
FACTORS FOR CENTRAL NC ON MONDAY. LOW LEVEL THICKNESSES VARY BETWEEN
1440S TO AROUND 1450M IN THE AFTERNOON...INDICATIVE OF TEMPERATURES
WELL INTO THE 90S AND POSSIBLY REACHING THE CENTURY MARK. WITH SFC
DEWPOINTS IN THE UPPER 60S TO NEAR 70...HEAT INDICES 102-106 WILL BE
COMMON WITH A HEAT ADVISORY POSSIBLY WARRANTED...MAINLY IN THE
SANDHILLS AND SECTIONS OF THE COASTAL PLAIN.
THE SUB-TROPICAL AIR MASS WILL PRODUCE SLIGHT-MODERATE INSTABILITY
BY AFTERNOON WHICH SHOULD INITIATE/SUPPORT A FEW THUNDERSTORMS
THOUGH COVERAGE AT THIS TIME APPEARS TO BE NO WORSE THAN 20-25
PERCENT AT ITS PEAK. WILL STILL NEED TO MONITOR UPSTREAM CONDITIONS
AS ANY CONVECTIVELY INDUCE VORT MAX IN THE NW FLOW WOULD LEAD TO
ENHANCE CONVECTIVE DEVELOPMENT OVER OUR REGION. EXPECT RATHER STEEP
LOW LEVEL LAPSE RATES MONDAY AFTERNOON WHICH SUGGEST A DECENT CHANCE
FOR STRONG GUSTY WINDS IN THE VICINITY OF ANY STORMS THAT OCCUR.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
AS OF 300 AM SATURDAY...
BY TUESDAY...UPPER RIDGE AMPLIFIES OVER THE CENTRAL U.S...EXTENDING
INTO THE NORTHERN PLAINS. THIS AMPLIFICATION WILL DEEPEN A L/W
TROUGH OVER ONTARIO/QUEBEC...INDUCING NWLY FLOW FROM THE GREAT LAKES
INTO THE CAROLINAS. THIS WILL SEND DISTURBANCES INTO OUR REGION AND
AN ENHANCED THREAT FOR SCATTERED CONVECTION BY TUESDAY. TIMING OF
THESE FEATURES DIFFICULT AND MODEL GUIDANCE IS USUALLY A LITTLE
TARDY. FOR NOW WILL MAINTAIN A CHANCE POP ACROSS THE
REGION...FAVORING TUESDAY AFTERNOON-EVENING. TEMPS TUESDAY DEPENDENT
ON TIMING OF SCATTERED CONVECTION AND EXTENT OF DEBRIS CLOUDINESS
UPSTREAM. FOR NOW WILL ADVERTISE MAX TEMPS ABOUT A CATEGORY LOWER
THAN MONDAY'S MAX TEMPS OVER THE NW THIRD WITH COMPARABLE TEMPS
ELSEWHERE.
WEDNESDAY THROUGH FRIDAY... UPPER RIDGE FLATTENS IN RESPONSE TO A
S/W CROSSING THE NORTHERN PLAINS. TUESDAY'S UPPER LEVEL SHEAR AXIS
PROJECTED TO LIE TO OUR SE ON WEDNESDAY WITH MAINLY WEAK ZONAL FLOW
OVERHEAD. THIS SET-UP CHANGES LITTLE ON THURSDAY. THIS SUGGEST HOT
CONDITIONS WITH MAINLY ISOLATED DIURNALLY DRIVEN CONVECTION BOTH
DAYS. MODEL GUIDANCE SUGGEST AN ENHANCED THREAT FOR CONVECTIVE
COVERAGE BY FRIDAY AS ANOTHER MID-UPPER LEVEL S/W APPROACHES FROM
THE NW. WILL GO WITH A CHANCE POP MOST LOCALES FRIDAY AND TEMPS
REMAINING A CATEGORY OR TWO ABOVE NORMAL.
&&
.AVIATION /11Z SATURDAY THROUGH WEDNESDAY/...
AS OF 700 AM SATURDAY...
24-HR TAF PERIOD: VFR CONDITIONS ARE GENERALLY EXPECTED TO PREVAIL
THIS MORNING AND INTO EARLY THIS AFTERNOON AT MOST LOCATIONS.
HOWEVER... WE COULD SEE SOME ISOLATED SHOWERS THIS MORNING ACROSS
THE PIEDMONT (MAINLY KGSO/KINT/KRDU). ISOLATED TO SCATTERED SHOWERS
AND STORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING WITH
THE APPROACH OF A MID LEVEL DISTURBANCE FROM THE NORTHWEST. IT NOW
APPEARS THE DISTURBANCE SHOULD MOVE ACROSS THE AREA IN A NORTHWEST
TO SOUTHEAST FASHION... WITH SHOWERS AND STORMS POSSIBLE IN THE
TRIAD BY EARLY AFTERNOON... TO MID TO LATE AFTERNOON ACROSS THE
SOUTHEASTERN PORTION OF THE AREA (KFAY). ANY STORMS WILL HAVE THE
POTENTIAL TO PRODUCE GUSTY WINDS AND SUB-VFR CONDITIONS. EXPECT ANY
SHOWERS AND STORMS SHOULD GENERALLY END BY MID EVENING... WITH ONLY
A SLIGHT CHANCE OF A FEW SHOWERS OVERNIGHT... ALONG WITH A SMALL
CHANCE OF PATCHY FOG.
LOOKING AHEAD: WEST TO NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH
EARLY/MID NEXT WEEK...A RELATIVELY ENERGETIC SUMMER-TIME PATTERN IN
WHICH DIURNAL CONVECTION WILL POSE THE GREATEST CONCERN TO AVIATION.
NON-DIURNAL (I.E. OVERNIGHT) CONVECTION CANNOT BE RULED OUT IN THE
PRESENCE OF NW FLOW ALOFT...I.E. IF UPSTREAM MESOSCALE CONVECTIVE
SYSTEMS (MCS'S) PROPAGATE INTO THE REGION. MORNING STRATUS AND/OR
FOG WILL ALSO BE POSSIBLE EACH DAY GIVEN SEASONABLE MOISTURE...
PERIODS OF WEAK WARM ADVECTION... AND THE PRESENCE OF CONVECTION
DURING THE LATE EVENING HOURS.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...RAH
NEAR TERM...ELLIS/BSD
SHORT TERM...WSS
LONG TERM...WSS
AVIATION...BSD/VINCENT
Hazardous weather outlook, Jul 18, 2:47 AM EST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
347 AM EDT SAT JUL 18 2015
NCZ007-021>023-038-039-190930-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
347 AM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS POSSIBLE THIS
AFTERNOON THROUGH EARLY THIS EVENING. THE MAIN SEVERE WEATHER
HAZARD WILL BE LOCALLY STRONG OR DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ008>011-024>028-040>043-073>078-083>086-088-089-190930-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
347 AM EDT SAT JUL 18 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED STRONG OR SEVERE THUNDERSTORM IS POSSIBLE THIS
AFTERNOON THROUGH EARLY THIS EVENING. THE MAIN SEVERE WEATHER
HAZARDS WILL BE LOCALLY STRONG OR DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
HEAT INDICES WILL PEAK BETWEEN 100 AND 105 DEGREES EACH
AFTERNOON...BEGINNING SUNDAY AND CONTINUING INTO THE FIRST HALF
OF NEXT WEEK. A HEAT ADVISORY MAY BE NECESSARY FOR SECTIONS OF
CENTRAL NC EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 11:52 AM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1252 PM EDT SAT JUL 18 2015
NCZ007-008-024-025-181800-
PERSON NC-DURHAM NC-ORANGE NC-GRANVILLE NC-
1252 PM EDT SAT JUL 18 2015
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT PORTIONS
OF PERSON...DURHAM...ORANGE AND GRANVILLE COUNTIES UNTIL 200 PM
EDT...
AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND STRONG THUNDERSTORMS NEAR PROSPECT HILL...MOVING
SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DURHAM...CHAPEL HILL...OXFORD...ROXBORO...HILLSBOROUGH...CREEDMOOR...
CARRBORO...BUTNER...ROUGEMONT AND CONCORD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
TAKE SHELTER INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER
INDOORS...AN ENCLOSED VEHICLE CAN PROVIDE SAFE SHELTER FROM
LIGHTNING. DEADLY LIGHTNING STRIKES CAN OCCUR WELL AHEAD OF AN
APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN AND WIND.
&&
LAT...LON 3654 7846 3653 7847 3651 7850 3646 7851
3617 7850 3608 7854 3602 7855 3608 7869
3607 7875 3603 7875 3601 7870 3598 7871
3592 7876 3592 7881 3587 7883 3586 7908
3588 7925 3624 7926 3624 7915 3654 7914
TIME...MOT...LOC 1652Z 302DEG 15KT 3626 7913
ELLISThunderstorm Wind, Granville
- When
- July 18, 12:54 PM EST
- Where
- Granville County, 2.15 mi NNE of Tar River
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.230, -78.620
Several trees were blown down across the road at Highway 15S and Bryans Hill Road southwest of Oxford.
Thunderstorm Wind, Vance
- When
- July 18, 1:12 PM EST to 1:13 PM EST
- Where
- Vance County, 2.15 mi NNE of Watkins to 1.81 mi ENE of Dabney
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.310, -78.490
A couple of trees were blown down along a swath from a few miles southwest of Dabney to a couple of miles northeast of Dabney.
Thunderstorm Wind, Franklin
- When
- July 18, 1:15 PM EST to 1:20 PM EST
- Where
- Franklin County, 1.68 mi E of Pocomoke to 0.89 mi SW of Needmore
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.080, -78.500
A couple of trees were blown down along a swath from a few miles southwest of Franklinton (near Youngsville) to a couple of miles northeast of Franklinton.
Thunderstorm Wind, Nash
- When
- July 18, 1:51 PM EST to 2:04 PM EST
- Where
- Nash County, 2.18 mi NW of Samaria to 0.89 mi SW of Dukes
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.870, -78.210
A few trees were blown down along a swath from near Pilot to near Castalia.
Thunderstorm Wind, Johnston
- When
- July 18, 2:25 PM EST
- Where
- Johnston County, 2.98 mi NNE of Archer
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.760, -78.350
A couple of trees were blown down across the roadway.
Thunderstorm Wind, Wilson
- When
- July 18, 2:40 PM EST
- Where
- Wilson County, 0.89 mi SW of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.720, -77.930
A tree was blown down onto a car. Monetary damage was estimated.
Thunderstorm Wind, Halifax
- When
- July 18, 3:00 PM EST
- Where
- Halifax County, Scotland Neck
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.130, -77.420
A tree was blown down in Scotland Neck.
Thunderstorm Wind, Johnston
- When
- July 18, 3:14 PM EST
- Where
- Johnston County, 3.95 mi NE of Benson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.420, -78.500
A couple of trees were blown down in the roadway.
Thunderstorm Wind, Harnett
- When
- July 18, 3:25 PM EST
- Where
- Harnett County, Erwin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.330, -78.680
Multiple trees were blown down across the eastern portion of the county.
Thunderstorm Wind, Johnston
- When
- July 18, 3:50 PM EST
- Where
- Johnston County, Benson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.380, -78.550
Several trees were blown down in the roadway.
Thunderstorm Wind, Person
- When
- July 18, 6:16 PM EST
- Where
- Person County, 2.15 mi NNE of Triple Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.510, -78.840
A tree was blown down across High Plains Road.
Thunderstorm Wind, Vance
- When
- July 18, 7:09 PM EST to 7:12 PM EST
- Where
- Vance County, 2.17 mi NE of Dexter to 2.98 mi SSW of Williamsboro
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 36.400, -78.490
Multiple trees were blown down northeast of Dabney. One of the trees fell onto a house. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Ohio, July 18 to 19, 20153 deaths · 3 injured · $3.0 million · 7 events
- Excessive Heat in Texas, July 18 to 19, 20152 deaths · 2 events
- Flash Flooding and Lightning Strike in California, July 18 to 20, 20151 death · 10 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2015$239,000 · EF1 · 8 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2015$500,000 · 50 kt wind · 3 events
- Flash Flood and Flood in Kentucky, July 18 to 19, 2015$475,000 · 2 events
- Tornado and Damaging Winds in Wisconsin, July 18, 2015$110,000 · EF1 · 6 events
- Damaging Winds in South Carolina, July 18, 2015$200,000 · 60 kt wind · 7 events
- Flash Flooding in West Virginia, July 18, 2015$190,000 · 3 events
- Flash Flooding and Damaging Wind in Arizona, July 18, 2015$150,000 · 65 kt wind · 3 events
- Hail and Damaging Winds in Nebraska, July 18, 2015$66,000 · 1.75 in hail · 18 events
- Flash Flood in Arizona, July 18, 2015$140,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 591571, 591572, 591573, 591574, 591575, 591576, 591577, 591578, 591579, 591580, 591581, 591582.